It is important to note that corticosteroids are medications utilized in treating a variety of inflammatory conditions including autoimmune and allergic conditions. At the present, these medications are readily available in various formulations including inhaled, oral, topical and injectable. The topical hydrocortisone is available over-the-counter without requiring a prescription in a mild form.
Corticosteroids are typically utilized in managing allergic reactions such as allergic rhinitis, asthma, contact dermatitis, atopic dermatitis, urticaria and angioedema as well as anaphylaxis.
It appears unusual that allergic reactions to corticosteroids actually occur, particularly since these medications are utilized in treating allergic reactions. Even severe allergic reactions to corticosteroids are very rare, but they can occur. Most cases of allergic reactions to corticosteroids are less severe and result from topical formulations. The allergic reactions to oral or injectable formulations are rare. The exact cause of allergic reactions to steroids might be due to IgE antibodies or a result of delayed hypersensitivity reactions caused by the T-cells.
Allergy to topical corticosteroids
It is important to note that topical corticosteroids are typically utilized in treating allergic skin reactions including contact dermatitis, atopic dermatitis as well as managing local reactions triggered by insect bites and stings.
The corticosteroids utilized as inhaled medications to manage asthma and even intranasal medications to manage allergic rhinitis are also considered as topical corticosteroids.
The allergic reactions to topical corticosteroids are difficult to recognize since the worsening of the underlying skin rash might not be blamed on the use of topical corticosteroids, but rather the worsening of the skin issue. Similarly, intranasal or inhaled corticosteroids might trigger lung or nasal irritation that is responsible for the worsening of asthma or allergic rhinitis.
The diagnosis of allergic reactions to topical corticosteroids involves the use of patch testing. On the other hand, patch testing can also lead to false negative results since the anti-inflammatory effects of the corticosteroid can suppress the reaction.
Allergy to systemic corticosteroids
The systemic corticosteroids are taken as injection or oral forms and while allergic reactions are uncommon, they might be dangerous and even life-threatening. The allergic reactions to systemic corticosteroids can occur as either immediate or non-immediate reactions.
The immediate reactions often occur within 30-60 minutes after the medication was taken. The symptoms include urticaria and angioedema, asthma symptoms and even anaphylaxis. These symptoms are most likely triggered by IgE antibodies to the corticosteroid or to a preservative or additive present within the medication.
The non-immediate allergic reactions to systemic corticosteroids are typically mild and non-life threatening. These can occur up to 24-48 hours after the administration of the corticosteroid. The symptoms might include urticaria or other skin rashes. Skin testing or patch testing can be carried out to diagnose the non-immediate allergic reactions to steroids but the assessment of these tests must be delayed for 1-2 days to account for the delayed nature of the reactions.